Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 119, NWS Morristown, TN

June 27, 2014Blount County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 27, 2014, 4:57 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2014, 4:57 PM EDT (20:57 UTC)
Expired
Jun 27, 2014, 5:33 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:21 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 27, 3:21 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT FRI JUN 27 2014

.SHORT TERM (TONIGHT AND SATURDAY)...
A MOIST AIR MASS WILL REMAIN IN PLACE OVER THE AREA THROUGH THE
SHORT TERM PERIOD. BEST SHOWER COVERAGE THROUGH THE EVENING WILL BE
IN SOUTHERN SECTIONS...WITH DECREASING ACTIVITY AFTER SUNSET. THE
SLOW-MOVING STORMS WILL NEED TO BE MONITORED FOR LOCALIZED FLOODING
THROUGH THE EVENING.

THERE IS LITTLE FORCING FOR LIFT OVERNIGHT...BUT A CHANCE OF SHOWERS
CONTINUES AS EVEN THE SLIGHTEST FORCING COULD PRODUCE A SHOWER IN
THE MOIST ENVIRONMENT. PRECIP CHANCES RISE TO LIKELY TOMORROW AS THE
MODELS SHOW A 500 MB VORT MAX NOW IN THE WESTERN GULF LIFTING NE AND
AFFECTING THE TN VALLEY TOMORROW AFTERNOON. PW VALUES TOMORROW WILL
BE AROUND 1.7 INCHES WITH TALL/SKINNY CAPE PROFILES IN FORECAST
SOUNDINGS...SO HEAVY RAIN AND LOCALIZED FLOODING WILL BE THE MAIN
THREATS. WITH GREATER CLOUD COVER EXPECTED TOMORROW...HIGHS SHOULD
BE A FEW DEGREES COOLER THAN WHAT WE ARE SEEING TODAY.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
OVERALL...CHANCES FOR SHOWERS AND THUNDERSTORMS EXIST EACH DAY
THROUGH MOST OF THE EXTENDED WITH A DRIER PATTERN IN STORE TOWARD
THE END. IT IS LOOKING LIKE THE FOURTH OF JULY IS SHAPING UP TO BE
A DRY AND PLEASANT ONE WITH A LITTLE LOWER HUMIDITY VALUES DUE TO A
FRONTAL PASSAGE ON WED/THURSDAY.

SATURDAY NIGHT...UPPER LEVEL SHORTWAVE WILL CONTINUE TO LIFT NORTH
OF OUR AREA PROVIDING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS.
AS THE NIGHT PROGRESSES...SHOWERS AND STORMS SHOULD BEGIN TO
DISSIPATE. A FEW SHOWERS AND STORMS MAY LINGER THROUGH THE NIGHT.
WITH HIGH PRESSURE STILL IN PLACE ON SUNDAY...AN UPPER LEVEL TROUGH
WILL APPROACH FROM THE WEST AND BECOME EXTREMELY NEGATIVELY TILTED
THE CLOSER IT GETS TO OUR AREA. OUT AHEAD OF THIS FEATURE...SHOWERS
AND STORMS ARE POSSIBLE SUNDAY AFTERNOON. THE WEAK ASSOCIATED
FRONTAL BOUNDARY MOVES THROUGH SUNDAY NIGHT INTO MONDAY. THE HIGH
PRESSURE THAT WAS OVER US DURING THE WEEKEND STARTS SHIFTING EAST ON
MONDAY WITH AGAIN MORE DIURNAL CONVECTION MONDAY AFTERNOON. LITTLE
IF ANY LIFT PRESENT WITH THE PASSING FRONTAL BOUNDARY...SO SHOWERS
AND STORMS WILL MAINLY BE DIURNAL.

BY TUESDAY A DEEPER TROUGH IS APPROACHING THE OHIO RIVER VALLEY AND
WILL SWING THROUGH OUR REGION ON TUES NIGHT INTO THURSDAY. TUESDAY
AFTERNOON LOOKS DRY BUT BY TUESDAY EVENING A COLD FRONT ASSOCIATED
WITH THE DEEPER TROUGH MOVES INTO OUR AREA TRIGGERING SHOWERS AND
STORMS. THERE IS SOME MODEL DISAGREEMENT ON HOW FAST THE FRONTAL
BOUNDARY MOVES THROUGH. THE GFS HANGS THE FRONT UP ACROSS OUR AREA
ON WEDNESDAY...PROVIDING A TRIGGER FOR MORE SHOWERS AND STORMS
BEFORE MOVING THE BOUNDARY OUT BY THURSDAY MORNING. WHEREAS THE
ECMWF HAS THE BOUNDARY TO OUR SOUTH AND EAST BY WEDNESDAY
AFTERNOON...THUS KEEPING US MORE DRY. WILL COMPROMISE BETWEEN THE
TWO MODELS AND KEEP SOME CHANCE OF POPS IN FOR WEDNESDAY UNTIL THE
MODELS CAN BETTER RESOLVE THE TIMING.

THURSDAY...MUCH DRIER AIR FILTERS IN BEHIND THE FRONT ALLOWING FOR A
MOSTLY PRECIP FREE DAY...WILL STILL KEEP A SLIGHT CHANCE POP IN BUT
POPS MAY BE ABLE TO BE DROPPED WITH FUTURE FORECAST ISSUANCES.
FRIDAY...THE 4TH OF JULY...APPEARS TO BE DRY AS WELL AS DRIER AIR IS
STILL IN PLACE...WITH HIGH PRESSURE STARTING TO BUILD BACK IN.

TEMPERATURES NEAR NORMAL THR0UGH MOST OF THE EXTENDED WITH A SLIGHT
COOL DOWN ON THURSDAY AND FRIDAY BEHIND THE FRONTAL PASSAGE WITH
LOWER DEWPOINTS AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  87  69  89 /  50  60  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  85  68  87 /  40  60  40  40
OAK RIDGE, TN                       67  85  68  87 /  40  60  40  40
TRI CITIES AIRPORT, TN              66  84  65  85 /  30  60  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/SR
Hazardous weather outlook, Jun 27, 3:14 AM EDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 AM EDT FRI JUN 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
314 AM EDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 4:05 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT FRI JUN 27 2014

TNZ036-069-272045-
KNOX TN-ANDERSON TN-
405 PM EDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX AND CENTRAL ANDERSON
COUNTIES UNTIL 445 PM EDT...

AT 404 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POWELL...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...KARNS AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3594 8395 3593 8418 3615 8422 3617 8394
TIME...MOT...LOC 2004Z 178DEG 8KT 3601 8407

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:05 PM EDTSpecial Weather StatementMRXAnderson40 min
Jun 27, 5:22 PM EDTSpecial Weather StatementMRXMonroe23 min
Jun 27, 6:08 PM EDTSpecial Weather StatementMRXLoudon37 min
Jun 27, 6:41 PM EDTAreal Flood AdvisoryMRXLoudon64 min
Jun 27, 3:31 PM EDTAreal Flood AdvisoryMRXCherokee, Clay59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.